Struggling With A Dependency on Drugs & Alcohol?

Call 1-888-803-9961

100% Private | Available 24/7
Struggling With A Dependency on Drugs & Alcohol? Get Treatment - Click to Call 24/7 Private Helpline | 1-888-803-9961

Ready to become independent again? Call toll free 24/7 1-888-803-9961

Sedative Dependence – Signs of Sedative Use Vs. Abuse, Tolerance

Sedatives include a variety of drugs, all of which work by depressing the central nervous system. Barbiturates and benzodiazepines are the most common, but other sedatives include chloral hydrate, glutethimide, methaqualone, and meprobamate. Most of these drugs are used legitimately for pain relief, as anesthesia, or in the treatment of anxiety disorders, sleep problems, or seizures. However, when these drugs are taken recreationally or are taken in doses other than the dose prescribed by a physician, they can be dangerous and can lead to dependence and addiction.

Are Sedatives Addictive?

How addictive are sedatives? Sedatives can be extremely addictive, even in people who are taking them under the guidance of a physician. Some people take sedatives as a way to modulate the crash that comes after taking stimulant drugs, such as cocaine. This type of sedative use may cause a sedative addiction in addition to a stimulant addiction, which can make treatment more complicated.

Understanding Sedative Dependency and Tolerance

Sedative dependence develops because these drugs act directly on the brain by enhancing the activity of a substance called gamma-aminobutyric acid, or GABA. It slows down the signals traveling between neurons in the brain. This decreases total brain activity. Physical dependence on sedatives occurs because the brain adapts to the altered levels of GABA activity. If the user stops taking the drug, withdrawal symptoms can occur as the body tries to readapt to normal functioning. Some users also develop psychological dependence in addition to the physical dependence. Psychological dependence on sedatives occurs because the person believes that he or she cannot cope with normal life without using the drug.

Effects/Side Effects

After taking a sedative, the user typically feels drowsy or calm. Inattention and memory difficulties might also occur when a person is on sedatives. The person may also develop slurred speech or coordination problems. Some people lapse into a stupor while on sedatives and become unresponsive. Coming down from sedative use typically brings on unpleasant feelings of anxiety or nervousness, especially if the user has a history of these types of disorders. Some forms of sedatives, such as barbiturates, can cause coma, a cessation of breathing, or death if too much is taken. Other sedatives may cause memory impairment, confusion, and loss of coordination. Over time, as the body adapts to sedative use, more and more of the drug is required to get the same effect. This can cause the user to take higher and higher doses of the drug, increasing the chances of an overdose. Individuals who become addicted to sedatives often develop problems with personal and family relationships as a result of their drug use. Impaired
work performance may be another effect of sedative abuse.

Withdrawal and Detoxification

drug-detoxWithdrawal from sedatives may include cravings for the drug, anxiety, nervousness, tremors, insomnia, nightmares, loss of appetite, rapid heartbeat, rapid breathing, and a rise or fall in blood pressure. Some people develop a high fever or have seizures as a result of the sudden drop in GABA in the brain. The withdrawal symptoms caused by short-acting sedatives typically start about 12 to 24 hours after halting their use, while long-acting sedatives may stay in the system and delay the onset of withdrawal symptoms until 24 to 48 hours have passed.

Treatment for Sedative Addiction

Sedative abuse treatment should be given under the supervision of a medical professional because of the risk of seizures or other serious effects when the body is suddenly deprived of the drug. Treatment typically consists of gradually halting drug use in a controlled way so that withdrawal symptoms do not become dangerous. The patient simultaneously undergoes counseling in an inpatient or outpatient setting in addition to undergoing gradual detoxification. The purpose of counseling is to help the former user find other ways to cope with anxiety and stress so that he or she does not return to sedative use to attempt to combat these problems. For treatment to be effective in individuals who have become addicted to a sedative that was originally taken as a prescription, the underlying problem that necessitated the use of the drug in the first place must be addressed.